News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Neurology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Neurology Answers List

Forum Name: Neurology Topics

Question: Wellbutrin side effect or epilepsy? Or something else?


 drusciousclay - Tue Apr 01, 2008 3:24 pm

Last November I was prescribed Wellbutrin by a psychiatrist. It worked wonderfully until about a month ago I began experiencing very strong “jerks” when I was about to fall asleep. My whole body would jerk up and I would be gasping for breath. Then my heart would start racing until I calmed down. I've always had little body spasms when falling asleep, so I didn't freak out about these, I just thought I was having exceptionally strong ones. Then one day a few weeks ago I had one at work during the day. I was watching a presentation when my chest got kind of tight and my whole body spasmed and I bumped into the table. I’ve also had a slight tremble in my right hand, specifically my right thumb and right ring finger, when I move them into certain positions. I've had this tremble for a few years, but it just started becoming more noticeable. My girlfriend talked me into seeing my PCP about it and he referred me to a neurologist. I was waiting for the referral to go through and watching American Idol one night last week and I had a really bad spasm. My whole body jerked up kind of violently and I was really disoriented for a few seconds. Kind of like someone tazered or stuck a cattle prod against my head (not that I've ever been tazered, just what I imagine it would feel like). My girlfriend took me to the ER at St. Joseph’s/Burbank. They did a CT scan of my brain. They told me I’d had a seizure and could not drive. They gave me a prescription for Kepplar and told me to follow up with the neurologist to rule out myoclonic epilepsy. I was able to get the referral pushed through and saw the neurologist the next day. He told me to immediately stop taking Wellbutrin and ordered an EEG. I called the psychiatrist who’d prescribed it and he told me to stop taking it immediately. I waited a few days for the EEG, before which I stayed up all night per their instruction. While I was hooked up to the EEG I did have some small spasms, and one big one right when the test began. As I lied down on my back and began to relax, my whole body jolted up pretty violently. The tech told me that the EEG caught the big spasm and she was very glad it happened. When the tech told me to hyperventilate, my whole body went really cold and I couldn’t stop my legs from shaking. She flashed a strobe as well which didn’t seem to do anything. I left the EEG dead tired and my girlfriend in the waiting room said I was "white as a ghost." The next day the neurologist left me a message which stated that the EEG results were normal, which I found very surprising. Over the next few days, I was feeling even more dizzy and lethargic and having more and more of these little gasping spasms where my chest would get tight then my body would lurch and I’d gasp. Not a big jolt like the one that sent me to the ER, but a series of gasps, where I'd get dizzy, my chest would get tight, and my abdominal muscles would spasm and I'd gasp. I finally got the neurologist on the phone three days later and when I asked about the big spasm I had at the beginning of the EEG he said I “may have had an episode”. He wanted to wait and see if I continued to have these spasms and see me again in a few weeks. The spasms have been getting more frequent since then and making life somewhat difficult. I’ve been sleeping a lot but constantly feel like my head is in a haze and I’m unable to concentrate very well. I seem to have the spasms more often when I’m sitting than when I’m standing, and very often when I’m laying on my back, as opposed to my side. I have no idea what is causing this either, but quite honestly I didn’t feel 100% comfortable with the first doctor and have an appointment scheduled with a great neurologist at Cedars Sinai. I have another 9 days before my appointment at Cedars so I'd love to get some insight before that. Thanks!
 Dr. A. Madia - Mon Apr 07, 2008 10:19 pm

User avatar Hi,

from the description of your symptoms, Epilepsy may not be ruled out and an expert neurologist's consultation is definitely warranted.

However Wellburtin [Buproprion] is a well known agent to lower the seizure threshold and may well be the real culprit in your case.

Some facts about epilepsy.

Epilepsy can have its first presentation at any age but majority it starts in childhood.

Adult or late onset epilepsy usually have some underlying factor that is responsible like a scar from a stroke, a brain injury scar or a development of a tumor.

Some forms of epilepsy are so subtle that they may go un noticed in childhood.

Epileptic seizure usually have a period of somnolence of 10-15 minutes after a burst.

Tongue bite is a common occurence in Grand Mal epilepsy.

Some times there is an Aura- that is the patinet can tell by some subtle sensations that an attack is going to come soon.

Those children who have had Pyrexial seizures are more likely to develop and epilepsy later.

A family history is many times present.

I hope this is helpful to you,


Apurva

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here